Hail, Hancock
- When
- July 18, 3:04 AM CST
- Where
- Hancock County, Dallas City
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -91.167
A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage. In Keokuk, Iowa, trees 3 to 4 feet in diameter were downed while in Nauvoo, Illinois, a 160,000 bushel grain bin along the river was crushed. In Camp Eastman north of Hamilton, 299 boy scouts and adults were camping. A tree limb fell on one tent and injured a boy scout. In the pre-dawn hours ahead of the bow echo, scattered severe storms developed in West Central Illinois producing hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 2:57 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 357 AM CDT FRI JUL 17 2003 LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS MORNING. COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING WATCHING HAVE LIMITED DISCUSSION. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO IN 4TH PARAGRAPH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING... MAINLY SOUTH OF INTERSTATE 80...WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND SHOULD DISSIPATE BY 10 AM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA FOR LATE THIS AFTERNOON INTO THIS EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG THE AREA FROM WATERLOO TO DUBUQUE BETWEEN 3 AND 5 PM THIS AFTERNOON...THEN MOVE SOUTHEAST ACROSS EASTERN IOWA...WEST CENTRAL ILLINOIS INTO FAR NORTHEAST MISSOURI THIS EVENING. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. AN ISOLATED TORNADO IS POSSIBLE. AN ADDITIONAL WEATHER HAZARD TODAY WILL BE THE HIGH HEAT AND HUMIDITY. AFTERNOON HEAT INDICES WILL SOAR AS HIGH AS 100 TO 105 IN THE MID AFTERNOON TO EARLY EVENING HOURS. THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES INTO THE AREA AROUND MID AFTERNOON. AT THIS TIME...CONDITIONS ARE EXPECTED TO BE HOT AND VERY HUMID...WITH DEWPOINTS AS HIGH AS THE MID 70S TO NEAR 80 IN EAST CENTRAL IOWA. THIS STRONG INSTABILITY...COMBINED WITH FAVORABLE UPPER DIVERGENCE AND WIND SHEAR WILL CREATE IDEAL CONDITIONS FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT. STORMS ARE EXPECTED TO ORGANIZE INTO A LINE AND OVERSPREAD SOUTHEAST IOWA... FAR NORTHEAST MISSOURI AND AREAS OF WEST CENTRAL ILLINOIS SOUTH OF INTERSTATE 80 BETWEEN 7 PM AND 10 PM. THE MAIN SEVERE WEATHER THREAT WILL GRADUALLY SHIFT FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL TO HEAVY RAINFALL AFTER SUNSET AS THE STORMS EXIT THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY ACROSS THE AREA. AT THIS TIME...THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS EASTERN IOWA...AND THEN ACROSS THE ENTIRE OUTLOOK AREA SOUTH OF INTERSTATE 80 THIS EVENING. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
ILZ009-015>018-180830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 301 AM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL 3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS BEEN ALLOWED TO EXPIRE. THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND PUTNAM. THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.
The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 09:05 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
Large trees down
Trees down
Trees down
Also by spotters. Trees flattened.
Numerous trees down
Numerous trees down
Trees and power lines down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377639, 5377640, 5377641, 5377642, 5377643, 5377644, 5377645, 5377646, 5377647, 5377648.